Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS New Orleans, LA

May 17, 2002Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2002, 9:06 PM CDT for Plaquemines Parish, Louisiana. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2002, 9:06 PM CDT (02:06 UTC)
Expired
May 17, 2002, 10:00 PM CDT
In force
54 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

What was reported inside it

TimeReportWhereRemark
May 17, 9:59 PM CDTThunderstorm WindBoothville, LAThunderstorm winds destroyed a carport, removed the skirting from a mobile home, blew down trees along River Road, knocked out power, and loosened boats from their moorings on the river.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 180206
SVRNEW
LAC075-180300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
902 PM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWER PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT SULPHUR
  AND THE ADJACENT COASTAL WATERS

* UNTIL 1000 PM CDT

* AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTHWEST OF PORT SULPHUR
  TO 29 MILES SOUTH OF BURAS...MOVING EAST AT 40 MPH.

  COMMUNITIES IN THE PATH OF THIS STORM INCLUDE EMPIRE...BURAS AND 
  PILOT TOWN. 

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS BETWEEN 50 AND 65 MPH. 
STAY INDOORS AWAY FROM WINDOWS. MARINE INTERESTS SEEK SAFE HARBOR 
IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2953 8987 2885 8967 2894 8871 2962 8889

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:45 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 17, 3:45 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
345 PM CDT FRI MAY 17 2002

LIX SOUNDING AT 12Z THIS MORNING INDICATED NO CAP OR NO WARM LAYERS
ALOFT WITH A CAPE VALUE AROUND 4200 J/KG. IN ADDITION...PRECIPITABLE
WATER VALUE WAS 1.67 INCHES. AN EARLY LOOK AT THE MESOETA SHOWS THE
VORT MAX ASSOCIATED WITH THE ASSOCIATED MCS OVER SOUTHWEST LOUISIANA
MOVING EAST SOUTHEAST ALONG THE LOUISIANA COAST. WITH THESE FACTORS
IN PLACE...WE WILL INCREASE RAIN CHANCES FOR TONIGHT. WILL GO WITH
AVN NUMBERS TO CATEGORICAL POPS TONIGHT. COLD FRONT IS EXPECTED TO
SWEEP SOUTH THROUGH THE FORECAST AREA LATE TONIGHT AND EARLY
SATURDAY. MEAN RH VALUES DROP TO 20 PERCENT BY 00Z SUNDAY ACROSS THE
ENTIRE FORECAST AREA. NEAR RECORD LOWS AREA EXPECTED BOTH NIGHTS AT
AUDUBON...MSY AND BTR SUNDAY MORNING AND MONDAY MORNING. SURFACE
RIDGE AXIS SHOULD REMAIN WEST OF THE FORECAST AREA THROUGH
TUESDAY...MAINTAINING COOL AND LESS HUMID CONDITIONS THROUGH
TUESDAY. GRADUAL WARMING TREND THU AND FRI.

HERE ARE SOME NUMBERS TO PONDER...

MCB 061/074 047/075 047 80000
BTR 064/075 047/073 049 80000
MSY 069/077 057/075 057 83000
GPT 069/080 049/075 049 83000

.NEW...NONE
LA...NONE.
MS...NONE.

18

In the hours before

Local storm report, May 17, 5:05 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
505 PM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    BATON ROUGE               LA   WIND DAMAGE
05/17/02   EAST BATON ROUGE               SEVERAL TREES BLOWN DOWN
                                          ALONG WITH POWER LINES.
                                          REPORTED BY POLICE
                                          DEPARTMENT

0246 PM    HAMMOND                   LA   WIND DAMAGE
05/17/02   TANGIPAHOA                     ROOF BLOWN OFF APARTMENT
                                          BUILDING. NEARBY TREES
                                          BLOWN DOWN. REPORTED BY
                                          POLICE DEPARTMENT

0300 PM    MC COMB                   MS   WIND DAMAGE
05/17/02   PIKE                           SEVERAL TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0320 PM    PARISHWIDE                 LA  WIND DAMAGE
05/17/02   ST. TAMMANY                    TREES AND POWER LINES
                                          BLOWN DOWN IN SEVERAL
                                          AREAS OF PARISH. REPORTED
                                          BY SHERIFFS OFFICE

0340 PM    PARISHWIDE                LA   WIND DAMAGE
05/17/02   WASHINGTON                     TREES WERE BLOWN DOWN IN
                                          FEW LOCATIONS. REPORTED
                                          BY EMERGENCY MANAGEMENT.
Special weather statement, May 17, 7:15 PM CDT, 1 hour 51 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 PM CDT FRI MAY 17 2002

.SYNOPSIS...ANOTHER COMPLEX OF RAIN AND SCATTERED THUNDERSTORMS WILL
CONTINUE TO SPREAD EASTWARD OVER SOUTHEASTERN LOUISIANA AND SOUTH
MISSISSIPPI TONIGHT. THIS AREA OF RAINFALL IS ASSOCIATED WITH A SOUTHWARD
MOVING COLD FRONT AND AN ASSOCIATED DISTURBANCE ALOFT MOVING EASTWARD
FROM TEXAS.

.THUNDERSTORMS...
AN UNSTABLE AIRMASS WILL CONTINUE TO PREVAIL PRIOR TO MIDNIGHT.
SCATTERED THUNDERSTORMS SHOULD REMAIN SOUTH OF THE NEW ORLEANS METRO
AREA. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP MAINLY NEAR THE
SOUTHEAST LOUISIANA COAST. DAMAGING WINDS...HAIL TO THE SIZE OF DIMES
AND LOCALLY HEAVY RAINS OF AN INCH OR MORE WILL BE POSSIBLE WITH THE
MORE INTENSE STORMS EARLY TONIGHT. FREQUENT LIGHTNING WILL ALSO BE
ASSOCIATED WITH STRONGER STORMS.

.ACTIONS...NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Special weather statement, May 17, 8:16 PM CDT, 50 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 PM CDT FRI MAY 17 2002

.SYNOPSIS...ANOTHER COMPLEX OF RAIN AND SCATTERED THUNDERSTORMS WILL
CONTINUE TO SPREAD EASTWARD OVER SOUTHEASTERN LOUISIANA AND SOUTH
MISSISSIPPI TONIGHT. THIS AREA OF RAINFALL IS ASSOCIATED WITH A SOUTHWARD
MOVING COLD FRONT AND AN ASSOCIATED DISTURBANCE ALOFT MOVING EASTWARD
FROM TEXAS.

.THUNDERSTORMS...
AN UNSTABLE AIRMASS WILL CONTINUE TO PREVAIL PRIOR TO MIDNIGHT.
SCATTERED THUNDERSTORMS SHOULD REMAIN SOUTH OF THE NEW ORLEANS METRO
AREA. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP MAINLY NEAR THE
SOUTHEAST LOUISIANA COAST. DAMAGING WINDS...HAIL TO THE SIZE OF DIMES
AND LOCALLY HEAVY RAINS OF AN INCH OR MORE WILL BE POSSIBLE WITH THE
MORE INTENSE STORMS EARLY TONIGHT. FREQUENT LIGHTNING WILL ALSO BE
ASSOCIATED WITH STRONGER STORMS.

.ACTIONS...NONE.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:56 PM CDTSpecial Marine WarningLIX2 hr
May 17, 8:18 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche57 min
May 17, 9:33 PM CDTSpecial Marine WarningLIX117 min
May 17, 9:33 PM CDTSpecial Marine WarningLIX117 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.